Clinical Review

Heparin induced thrombocytopenia

BMJ 2015; 350 doi: https://doi.org/10.1136/bmj.g7566 (Published 08 January 2015) Cite this as: BMJ 2015;350:g7566
  1. Lori-Ann Linkins, associate professor, thrombosis consultant
  1. 1Department of Medicine, McMaster University, Hamilton, Ontario, Canada, and Juravinski Hospital and Cancer Centre, Hamilton, Ontario, Canada
  1. linkinla{at}univmail.cis.mcmaster.ca

This clinical review has been developed for The BMJ in collaboration with BMJ Best Practice, based on a regularly updated web/mobile topic that supports evidence based decision making at the point of care. To view the complete and current version, please refer to the heparin induced thrombocytopenia (http://bestpractice.bmj.com/best-practice/monograph/1202.html) topic on the BMJ Best Practice website.

The bottom line

  • A severe drug reaction to heparin can lead to life threatening and limb threatening venous or arterial thromboembolism

  • Diagnosis requires the combination of a compatible clinical picture and laboratory confirmation of the presence of heparin dependent platelet activating heparin induced thrombocytopenia (HIT) antibodies

  • Neither discontinuation of heparin alone nor initiation of a vitamin K antagonist alone (for example, warfarin) is sufficient to stop the development of thrombosis in patients with acute HIT

  • If clinical suspicion for HIT is at least moderate, all sources of heparin must be discontinued and treatment with a non-heparin anticoagulant considered

Heparin induced thrombocytopenia (HIT) is a clinicopathological syndrome that occurs when heparin dependent IgG antibodies bind to heparin/platelet factor 4 complexes to activate platelets and produce a hypercoagulable state. This results in thrombocytopenia or thrombosis in temporal relation to a preceding heparin exposure.1 HIT typically develops 5-10 days (range 4-15 days) after heparin is started and can occur with unfractionated heparin, low molecular weight heparin, or, rarely, fondaparinux. The presence of heparin dependent antibodies alone, without any clinical manifestations, is insufficient for a diagnosis of HIT.

Despite its structural similarity to heparin, the pentasaccharide anticoagulant fondaparinux does not usually promote binding of antibodies to heparin/platelet factor 4 complexes, owing to absent or weak cross reactivity. Therefore it has a low but not zero risk of inducing HIT. Despite rare reports of fondaparinux induced HIT, this drug has been used successfully to treat HIT in case series and is considered …

View Full Text

Sign in

Log in through your institution

Subscribe